Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 19, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 12, 1998, 5:11 PM CDT for Jackson County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 1998, 5:11 PM CDT (22:11 UTC)
- Expired
- May 12, 1998, 6:15 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Jackson County, WI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
628 WUUS1 KLSE 122213 RRA SVRLSE WIC053-122310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 511 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 615 PM CDT * AT 510 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF BLACK RIVER FALLS...OR 35 MILES NORTHEAST OF LA CROSSE...MOVING NORTHEAST AT 35 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... BLACK RIVER FALLS BY 520 PM SOUTHEAST OF HATFIELD BY 530 PM THE MAIN THREAT FROM THESE STORMS IS LARGE HAIL. STAY AWAY FROM WINDOWS AND IF OUTDOORS MOVE TO SAFE COVER. DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:35 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 12, 2:35 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT TUE MAY 12 1998 FORECAST CONCERNS TONIGHT...TIMING/COVERAGE OF LATE AFTERNOON EARLY EVENING SHRA/TSRA ACROSS THE AREA...SEVERE RISK...OVERNIGHT LOWS. AT 18Z THE SURFACE LOW WAS NEAR KAXN...WITH A COLD FRONT NEAR A KAXN- KULM-KDSM-KMCI LINE. AIRMASS JUST EAST OF THE FRONT WAS QUITE UNSTABLE WITH DEWPOINTS IN THE LOWER 60S...CAPES OF 1200-1800 J/KG...LI/S OF -3 TO -5...AND NO CAP. LATEST RAMSDIS WV LOOP SHOWS THE SHORTWAVE IN WEST CENTRAL MN. 12Z ETA HAD BEST HANDLE THESE POSTIONS. LATEST RAMSDIS VIS PICTURES SHOW SCATTERED-BROKEN CUMULUS DECK OVER THE WEST HALF OF THE AREA...ABOUT TO PUSH EAST OF THE MS RIVER. 12Z MODELS REASONABLY SIMILAR BUT ETA FAVORED AS IT WAS MUCH CLOSER TO REALITY AT 18Z. SEVERAL FACTORS IN PLACE FOR SLIGHT RISK OF SEVERE TSRA ACROSS THE AREA TIL ABOUT 02Z-03Z THIS EVENING. THE STRONG SHORTWAVE IN MN SWINGS A VORT LOBE ACROSS THE AREA...THE APPROACHING FRONT WITH ITS LOW LEVEL CONVERGENCE/FROTOGENTICAL FORCING...AND THE UNSTABLE AIRMASS AHEAD OF THE FRONT. NEGATIVE FACTORS...LACK OF CAPPING TO FOCUS CONVECTION ON THE FRONT... /WHEN IT GOES...IT ALL GOES/...AND THE CUMULUS DECK SPREADING ACROSS THE AREA TO RETARD LATE AFTERNOON WARMING/LOW LEVEL INSTABILITY. AT 1915Z...AT LEAST SCATTERED SHRA/TSRA EXPECTED TO FIRE ALONG THE COLD FRONT...THEN PUSHING EAST ACROSS THE AREA THRU THE LATE AFTERNOON/EARLY EVENING HOURS. PRECIPITATION CHANCES DROP OFF QUICKLY AFTER FROPA AS DRIER LOW/MID LEVEL AIR PUSHES IN BEHIND IT. THE LOW AND SHORTWAVE LIFT RATHER QUICKLY NORTHEAST OF THE AREA OVERNIGHT...WITH HIGH PRESSURE... SINKING AND DRYING AIR TO SPREAD ACROSS THE AREA IN ITS WAKE LATER TONGIHT. GUIDANCE POPS GENERALLY RAISED WITH EXPECTATIONS OF A LINE OF SHRA/TSRA PUSHING ACROSS THE AREA FROM 21Z-02Z. GUIDANCE TEMPS LOOK GOOD...USED A BLEND OF THE NGM-FWC/AVN-FAN/ETA 2M GRIDPOINTS FOR LOWS. RRS
In the hours before
Special weather statement, May 12, 11:29 AM CDT, 5 hours 42 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1125AM CDT TUE MAY 12 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING ACROSS ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND MUCH OF WESTERN WISCONSIN... IN WISCONSIN...THE SLIGHT RISK AREA IS GENERALLY WEST OF AN EAU CLAIRE TO WISCONSIN DELLS LINE. A COLD FRONT FROM SOUTHWEST MINNESOTA INTO CENTRAL IOWA LATE THIS MORNING WILL CONTINUE PUSHING EAST THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL ALSO BE PASSING OVER MINNESOTA LATER TODAY TO AID THE LIFTING OF THE AIRMASS ALONG THE FRONT. A WARM...MOIST AIRMASS AHEAD OF THE FRONT WILL PROVIDE THE FUEL FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA LATER THIS AFTERNOON AND EARLY THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY BETWEEN THE HOURS OF 3 PM AND 8 PM. ACTIVATION OF SPOTTER GROUPS MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING. MONITOR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES REGARDING THE SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE AREA LATER TODAY. RRS
Special weather statement, May 12, 4:20 PM CDT, 51 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-130300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 420 PM CDT TUE MAY 12 1998 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA UNTIL 10 PM THIS EVENING... IN MINNESOTA THIS WATCH IS GENERALLY EAST OF A RED WING TO ROCHESTER TO PRESTON LINE. IN IOWA THIS WATCH IS EAST OF A CRESCO TO OELWEIN LINE. IN WISCONSIN...THE WATCH IS IN EFFECT FOR ABOUT THE WESTERN HALF OF THE STATE...WEST OF A MEDFORD...WISCONSIN RAPIDS...MADISON LINE. A COLD FRONT IN CENTRAL MINNESOTA AND IOWA LATE THIS AFTERNOON WILL CONTINUE TO PUSH EAST AND MOVE THROUGH THE WATCH AREA DURING THE REST OF THE AFTERNOON AND EVENING HOURS. A MOIST AND UNSTABLE AHEAD OF THE FRONT WILL PROVIDE THE FUEL FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. IF YOU LIVE IN AND CLOSE TO THE WATCH AREA...REMAIN ALERT TO CHANGING WEATHER CONDITIONS. MONITOR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:47 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 43 min |
| May 12, 5:55 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 35 min |
| May 12, 6:27 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.